What about Codeine and breastfeeding?
Even though it is found in breast-milk, this is in an insignificantly low concentration. It is therefore considered safe to use if breast-feeding. However, some babies have been reported to become markedly sedated for prolonged periods, which could be worrying to the parents. The mother may wish to look for an alternative which doesn't produce this effect. Another ‘opioid’ painkiller called Fentanyl is also safe.
Abused (illicit)Drugs and breast-feeding
What about Methadone?
This is almost exclusively used by those drug-dependents whose habit is being controlled with the eventual aim of trying to cure it. There has been one reported case of sudden infant death syndrome (cot death). Whether this was directly or indirectly associated with maternal use of methadone is not clear. Generally, if used in prescribed doses, methadone is theoretically safe to use while breast-feeding.
What if a person is abusing opiates such as heroin (diamorphine)?
In that case, breast-feeding should be avoided. Respiratory depression is a risk. The baby ought to be protected from the ravages of addiction and consequent severe withdrawal symptoms.
Anticoagulants use when breast-feeding
What about drugs used in thrombosis?
Heparin is given in the form of injection. It does not appear in breast-milk at all and is therefore perfectly safe. The advice regarding newer forms of heparin-related drugs (Low molecular weight heparins ) is more cautious and most manufacturers advise avoiding if breast-feeding. Low molecular weight heparins include Bemiparin, Dalteparin, Enoxaparin and Reviparin.
Warfarin on the other hand is taken orally. It appears in breast-milk in insignificant quantities. It is safe.
Antidepressants and breast-feeding
What about drugs used for depression?
The older antidepressants such as Imipramine are probably safe as, in spite of long-term and widespread use, no adverse effect has been reported. However, small amounts appear in breast-milk and, because of their sedative effect, they can potentially cause infant drowsiness. Caution should therefore be exercised.
Prozac® (Fluoxetine) belongs to a group of anti-depressants called SSRIs. It is now more popular and arguably more effective. There is insufficient information to give informed advice. Where it has been used, infant irritability and little else has been reported occasionally. If it is necessary to use it, then caution is advised. Other SSRIs include Fluvoxamine (Faverin®), Citalopram (Cipramil®), Paroxetine (Seroxat®) and Sertraline (Lustral®)
What about Diazepam, Temazepam and the other related sedatives?
These drugs, when prescribed for anxiety, should be used only when absolutely necessary and the baby should be carefully observed. If they are to be used long-term, then it is probably best to stop breast-feeding. There is a real risk of accumulation and subsequent withdrawal symptoms. If Temazepam is being abused, then breast-feeding is definitely contraindicated.